College of Pharmacy
In this section
HelixTalk Episode #52 - Drug Mixology and Dangerous Consequences, Part I
Date posted: November 15, 2016, 6:00 am
In this episode, we discuss some of the most important drug interactions, including serotonin syndrome, St. John's wort, statins and CYP inhibitors, and antihypertensive medications with NSAIDs.
- Serotonin syndrome is real when drugs acting on serotonin pathways are combined. The risk varies depending on the serotonergic activity of the drugs. These combinations should be avoided whenever possible. If not, patients should be informed of possible symptoms to look out for and seek appropriate care.
- St. John’s Wort has an active ingredient called hyperforin which is responsible for inducing CYP3A4/5 enzymes. Patients should be advised to avoid combining this herbal supplement with drugs metabolized using this pathway. Hyperforin also has serotonergic property and combination with SSRIs can lead to serotonin syndrome.
- Some statins such as atorvastatin, simvastatin, fluvastatin, etc. are metabolized using CYP3A4 enzymes. Using them along with CYP3A4 inhibitors like amiodarone, macrolides, protease inhibitors can increase risk of myopathy and even rhabdomylosis. Avoid the combination or use alternating statins such as pravastatin, rosuvastatin, and pitavastatin.
- NSAIDs can cause prostaglandin inhibition in arterial smooth muscles leading to fluid retention. This can lead to an increase in blood pressure. This effect can be negative for patients being treated with antihypertensives. In addition, nephrotoxicity of ACE-I and ARB can add to nephrotoxicity of NSAIDs.